Skip to content
Open access

Therapeutic drug monitoring-guided management of venlafaxine overdose in an adolescent: a case report

Sep 2026 · Journal of Analytical Toxicology · Vol 50 · 0 citations
Medicine

TL;DR

An adolescent with severe venlafaxine intoxication in whom serial therapeutic drug monitoring (TDM) was performed, enabling detailed toxicokinetic characterization throughout the clinical course, provided valuable information on the toxicokinetic progression and supported clinical decision-making regarding the timing of extubation.

Abstract

Abstract This report describes an adolescent with severe venlafaxine intoxication in whom serial therapeutic drug monitoring (TDM) was performed, enabling detailed toxicokinetic characterization throughout the clinical course. The initial plasma concentration of the active venlafaxine moiety was 7800 ng/mL, nearly 20 times the upper therapeutic reference limit. On admission, the patient presented with tachycardia, bilateral mydriasis, and generalized tonic-clonic seizures, which are typical clinical manifestations of severe venlafaxine intoxication. Due to progressive impairment of consciousness and increasing oxygen requirements, the patient underwent orotracheal intubation and remained on mechanical ventilation for nearly 120 hours. Serial measurements of venlafaxine and its active metabolite, O-desmethylvenlafaxine (ODV), provided valuable information on the toxicokinetic progression and supported clinical decision-making regarding the timing of extubation. Despite the extremely elevated venlafaxine concentration, cardiotoxicity was limited to transient QTc prolongation without ventricular arrhythmias and moderate elevations of high-sensitivity troponin I (hs-troponin I) and N-terminal pro B-type natriuretic peptide (NT-proBNP). Marked elevations of creatine kinase and myoglobin concentrations were most likely attributable to rhabdomyolysis following general tonic-clonic seizures. TDM demonstrated a progressive increase in the ODV/venlafaxine metabolite-to-parent ratio from 0.30 to 4.50, reflecting the transition from the acute intoxication phase to the elimination phase. The apparent elimination half-life was prolonged to 14.4 hours for venlafaxine and 17.7 hours for ODV. Genotyping revealed the COMT rs4680 Met/Met genotype, which may theoretically influence catecholamine metabolism; however, its contribution to the clinical presentation remains uncertain.

Read PDF

Similar papers

Case report Open access Aug 2026

Case Report: Complex venlafaxine overdose and prolonged intensive care unit hospitalization associated to combined CYP2D6 and CYP2C19 polymorphisms

Introduction Venlafaxine (VEN) undergoes extensive hepatic metabolism, mainly via CYP2D6. Other minor pathways are also involved in VEN metabolism, some of which have clinical significance, such as the CYP2C19 pathway. Genetic variations in these can impact metabolism, increasing toxicity risk or reducing the medicatio...

Bruno Michel, Lidvine Boland, L. Gérard et al. · 1 citation
Open access Sep 2026

Evaluation of digoxin dosing and therapeutic drug monitoring in adult patients receiving continuous venovenous hemodiafiltration

Background Digoxin dosing guidance during continuous renal replacement therapy (CRRT) is scarce, relying on two case reports with pharmacokinetic modeling not subsequently validated by TDM and expert opinion. Objective To examine varying digoxin dosing regimen effects on serum digoxin concentrations (SDCs) in patients...

Madison P. Nordin, Jenna F. Cox, Bryan Love et al. · 1 citation
Open access Sep 2026

[Management of syndrome of inappropriate antidiuretic hormone secretion in outpatients].

INTRODUCTION the syndrome of inappropriate antidiuretic hormone secretion (SIADH) is the most frequent cause of hyponatremia in the outpatient setting, presenting significant diagnostic and therapeutic challenges due to the difficulty of performing laboratory monitoring and poor patient compliance with fluid restrictio...

Juan Fernández Jiménez · 0 citations
Review Open access Oct 2026

Multisystem adverse drug events of low-dose tirzepatide in a normal - Weight individual: A case report and literature review

We report a case of multisystem adverse drug events in a 19-year-old female with a normal body mass index (BMI, 22.23 kg/m 2 ) following a subcutaneous injection of 0.5 mg tirzepatide. Gastrointestinal symptoms appeared within 2 hours of administration, progressing to involve cardiovascular and renal systems over t...

Mei-Xia Li, Cong-Kai Zhou, Jing-Gang Zhou · 0 citations
Case report Open access Sep 2026

Recurrent serotonin syndrome during low-dose venlafaxine treatment in a patient with reduced CYP2D6 activity

Summary Serotonin syndrome is a potentially life-threatening toxicity diagnosed clinically and characterised by a variable clinical presentation. Spontaneous clonus in a patient receiving a serotonergic antidepressant should prompt immediate consideration of serotonin syndrome, even when the prescribed dose and measure...

Lara Nora Ananda Bouti, Adriana Graenicher, Aurélien Simona et al. · 0 citations
Review Open access Sep 2026

Acute Carbamazepine Poisoning: A Comprehensive Review of Clinical Manifestations, Toxicokinetics, Diagnosis, and Management (2020–2025)

Background: Acute carbamazepine poisoning is among the most common anticonvulsant overdoses seen in emergency and toxicology settings, arising mainly from deliberate self-poisoning but also accidental paediatric ingestion, dosing errors, and drug–drug interactions. It produces a distinctive toxidrome of central nervous...

A. Hlail · 0 citations

We use cookies to run the site and, with your consent, for analytics and to show ads. See our Cookie Policy.